Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Milwaukee, WI

June 26, 2018Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 26, 2018, 1:47 PM CDT for Rock County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 1:47 PM CDT (18:47 UTC)
Expired
Jun 26, 2018, 2:30 PM CDT
In force
43 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Rock County, WI

The radar

The Milwaukee radar (KMKX), 66 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KMKX 261847
SVRMKX
WIC105-261930-
/O.NEW.KMKX.SV.W.0024.180626T1847Z-180626T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
147 PM CDT TUE JUN 26 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southern Rock County in south central Wisconsin...

* Until 230 PM CDT.

* At 146 PM CDT, a severe thunderstorm was located near Durand, or 8
  miles west of Rockton, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Janesville, Beloit, Orfordville, Footville, Newark, Tiffany,
  Hanover, Shopiere and Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 8936 4276 8915 4259 8887 4249 8901
TIME...MOT...LOC 1846Z 217DEG 27KT 4249 8923 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DDV
2 follow-up statements
955 
WWUS53 KMKX 261905
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
205 PM CDT TUE JUN 26 2018

WIC105-261930-
/O.CON.KMKX.SV.W.0024.000000T0000Z-180626T1930Z/
Rock WI-
205 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHERN ROCK COUNTY...

At 205 PM CDT, a severe thunderstorm was located near Footville, or 7
miles northwest of Beloit, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Janesville, Beloit, Orfordville, Footville, Newark, Tiffany, Hanover,
Shopiere and Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4250 8923 4261 8927 4276 8915 4259 8887
      4249 8901
TIME...MOT...LOC 1905Z 217DEG 27KT 4260 8911 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DDV
888 
WWUS53 KMKX 261921
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
221 PM CDT TUE JUN 26 2018

WIC105-261930-
/O.CON.KMKX.SV.W.0024.000000T0000Z-180626T1930Z/
Rock WI-
221 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN ROCK COUNTY...

At 221 PM CDT, a severe thunderstorm was located over Janesville,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Janesville, Beloit, Tiffany, Shopiere and Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 8911 4262 8914 4269 8917 4271 8907
      4259 8887 4249 8901 4250 8910
TIME...MOT...LOC 1921Z 217DEG 27KT 4270 8901 

HAIL...<.75IN
WIND...60MPH
 
$$

DDV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:11 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 26, 1:11 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
111 PM CDT Tue Jun 26 2018

.UPDATE...
Closely watching showers and thunderstorms in SW WI and their
evolution across southern WI this afternoon. There has been brief
rotation with some and conditions are right for funnel clouds or
brief tornadoes. These have developed on the nose of the low level
jet where cape is around 1000 J with about 25 to 30 kts of
effective shear. As the warm front lifts into southern WI and
surface low pressure moves across Iowa, thunderstorms are expected
to expand in coverage across southern and southeast WI with heavy
rain and a small risk for tornadoes. There is some clearing
across the area which will enhance instability this afternoon.
Thunderstorm activity will wind down early evening but some
showers may linger in eastern Wisconsin.

&&

.AVIATION(18Z TAFS)...
Ceilings are generally 500 to 1200 ft with breaks in clouds in a
few areas. Additional scattering is possible early this
afternoon. Thunderstorms have developed in southwest WI and will
move eastward and become more widespread across southern WI this
afternoon into early evening. Expect heavy rain at times and a
tornado is possible. IFR ceilings are likely tonight and some fog
is possible. Except within any thunderstorms, winds will
generally be 10 knots or less.

&&

.PREV DISCUSSION... (Issued 1018 AM CDT Tue Jun 26 2018)

UPDATE...
Elevated thunderstorms are developing in southwest Wisconsin where
the low level jet is ramping up. Some of these storms may be
strong as they move across southern Wisconsin as instability
increases this afternoon. Additional thunderstorms with a greater
severe threat are likely later this afternoon into the evening.
There is clearing in Iowa behind the first line of storms which
will help build instability later today. Latest meso models still
show the warm front lifting into far southern Wisconsin, where the
greatest severe threat will be.

MARINE...
Gusty east winds and high waves will continue into early
afternoon. Waves will start to subside later today and expect wind
gusts of 15 to 20 knots. Thunderstorms are likely this morning and
again later this afternoon and evening. Expect lightning and gusty
winds near the thunderstorms.

AVIATION (15Z TAFS)...
The first round of showers and thunderstorms will exit eastern
Wisconsin this morning. Ceilings around 1000ft or lower will
dominate this morning. Another round of showers and thunderstorms
will move across southern Wisconsin this morning. There is some
question about how far east it will get. Expect IFR conditions
within thunderstorms. There may be some scattering of clouds early
this afternoon. Then another round of storms is likely, mainly
across far southern Wisconsin. IFR ceilings are expected again and
fog is possible late this evening into Wednesday morning.

PREV DISCUSSION... (Issued 235 AM CDT Tue Jun 26 2018)

DISCUSSION...

Today and Tonight...Forecast Confidence is Moderate...

An area of low pressure currently located near Omaha will slowly
move east into the region today. Elevated thunderstorms have
already developed north of the warm front, and one or more rounds
of elevated storms are expected this morning. These storms will
lift to the north-northeast, and generally will remain below
severe limits. Should any of these storms become strong or severe,
large hail will be the only concern with this early round.

Better severe weather potential develops this afternoon,
continuing into this evening. This threat will be highest south of
I-94, particularly near the surface warm front across the
Illinois border counties. Things will likely be fairly messy this
afternoon and evening, with multiple rounds of thunderstorms. With
decent instability and shear, all modes of severe weather will be
possible, including large hail, high winds, and the risk for a few
tornadoes. In addition to the risk associated with any
supercellular features, low level shear will be such that there
will be a tornado risk with any line segments that are able to
surge to the northeast.

Right now, it looks like early afternoon through mid evening will
be the most likely window for severe weather. A lot will depend on
the quality of the low level moisture that makes it into the area,
any breaks in the clouds (and associated enhanced
destabilization), and the position of the surface warm front.
Updates are likely as the day goes on, so check back often.

In addition to the severe weather risk, precipitable water is
expected to surge to between 1.8 and 2 inches, which is quite
high. Given that the upper level is fairly slow moving, it is
plausible that some parts of the area could see multiple rounds of
thunderstorms over the course of a 6-12 hour period. This seems
most likely across far southern Wisconsin, and a Flash Flood Watch
will be in effect from 1 PM this afternoon through 1 AM tonight
for this area.

Thunderstorms will end late this evening and overnight from west
to east. Low level moisture will stick around overnight, with low
clouds and some areas of fog expected.

Wednesday - Confidence...Medium
Lingering 500 millibar cyclonic flow will affect the area for the
morning along with low level thermal trough. Will keep some
showers in the forecast with this. Thinking some breaks will
evolve as well with less of a shower threat in the afternoon as
mid level ridging and influence of surface high start to take
hold.

Wednesday night and Thursday - Confidence...Medium
Surface high dominates and then starts to shift to the east on
Thursday. So a subtle return flow sets up with an onshore
component expected near the lake.

Thursday night - Confidence...Medium
SW LLJ cranks up with still some potential for convection along
the leading edge of this pronounced hot push. The ECMWF and GFS
have trended dry while the GEM is rather robust with convection.
The GFS soundings show elevated CAPE over 2000 j/kg however a fair
amount of CIN to erode which does seem to drop off as the night
wears on. Will stick with the rather low blended pops at this
point.

Friday and Saturday - Confidence...Medium
A hot and humid airmass to be in place this period with potential
there for a Heat Advisory. 500 millibar heights will be 590DM
plus through Friday night with broad southwest anticyclonic
curvature. The 925 temps will be 25-28c so expecting highs into
the mid 90s with heat indices aoa 100. the overnight lows will be
rather uncomfortable as well. In all periods went above the
blended guidance and trended towards the warm WPC guidance for
Friday night.

Saturday night and Sunday - Confidence...Medium
The GFS has trended more towards the more consistently faster
ECMWF solution with respect to the FROPA. So it looks like the
heat would break for Sunday as front moves through and collapses
the thermal profile. Storms look most likely Saturday night into
at least Sunday morning. The GEM and ECMWF linger activity into
the afternoon while the GFS dries things out.

Monday - Confidence..Medium
Decent consensus from the models for high pressure to be in place
with dry conditions.

AVIATION(09Z TAFS)...Elevated thunderstorms will become more numerous
early this morning, though may remain scattered enough to avoid the
terminals. Winds will be easterly to southeasterly this morning.
Along with the convection, MVFR to IFR ceilings will push
northeast into the area.

More widespread thunderstorms are expected this afternoon into
tonight. Some strong or severe thunderstorms are possible,
especially across far southern Wisconsin. Lower ceilings, reduced
visibility, and erratic winds can be expected in and around any
thunderstorms.

Convection should end late this evening, but dry air will be slow
to move into the area. IFR cigs are currently expected to persist
through the night. Some areas of fog are also possible.

MARINE...Small Craft Advisory continues across the nearshore waters
until early afternoon, with 3-5 foot waves expected. East winds will
also gust to around 20 knots at times this morning.

The potential for strong/severe thunderstorms will increase later
this afternoon and this evening. Strong winds will be possible
with some storms. Frequent lightning is also likely with any
storms. The risk for strong or severe thunderstorms will be
highest south of North Point Light.

BEACHES...Onshore flow and 2-4 foot waves will persist into this
afternoon across the southern Wisconsin lakeshore. This will result
in a high swim risk, including the potential for rip and structural
currents. See the Beach Hazards Statement for more detailed
information.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ067>072.

     Beach Hazards Statement until 4 PM CDT this afternoon for WIZ052-
     060-066-071-072.

LM...Small Craft Advisory until 1 PM CDT this afternoon for
     LMZ643>646.

&&

Update...Marquardt
Today/Tonight and Aviation/Marine...Boxell
Wednesday THROUGH Monday...Collar
Hazardous weather outlook, Jun 26, 11:55 AM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1155 AM CDT Tue Jun 26 2018

WIZ046-047-051-052-056>060-062>072-271700-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1155 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional rounds of thunderstorms are expected this afternoon
through late this evening. There is a risk of severe thunderstorms
during this time, primarily south and west of I-94 and I-90.
Tornadoes are possible, along with high winds and large hail. In
addition, locally heavy rain may lead to a risk of flooding and
flash flooding, especially for those areas closer to the Illinois
state line.

Patchy fog is possible late tonight after the thunderstorms end.

There is a high swim risk today along the Lake Michigan
shoreline. Breaking waves and currents are expected. Stay away
from dangerous areas like piers, breakwalls, and river outlets.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Thursday night and again
Saturday night into Sunday night.

Hot and humid conditions are expected this weekend. Heat indices
may top out in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

LMZ643>646-271700-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1155 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect through early afternoon for
3 to 5 foot waves.

Thunderstorms will be possible this morning and again this
afternoon and evening. Some strong or severe thunderstorms will be
possible, especially this afternoon and evening south of North
Point Light. Large hail and high winds are possible, along with
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Thursday night and again
Sunday into Sunday night.

Cronce

www.weather.gov/mkx

In the hours before

Local storm report, Jun 26, 11:46 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1146 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TORNADO          3 SSW REWEY             42.80N 90.41W
06/26/2018                   LAFAYETTE          WI   PUBLIC

            POSSIBLE TORNADO TOUCHDOWN IN FAR NORTHWEST
            LAFAYETTE COUNTY, SOUTHWEST OF REWEY.
            PLATTEVILLE FIRE DEPT. REPORTED SEVERAL
            BRIEF TOUCHDOWNS NEAR THE COUNTY LINE.
            LAFAYETTE COUNTY EM HEADED TO THE AREA TO
            CHECK IT OUT.

&&

MBK
Special weather statement, Jun 26, 12:25 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
1225 PM CDT Tue Jun 26 2018

WIZ062-063-067-068-262000-
Iowa-Dane-Lafayette-Green-
Including the cities of Dodgeville, Mineral Point, Barneveld,
Madison, Darlington, Shullsburg, Benton, Belmont, Argyle,
Blanchardville, Monroe, and Brodhead
1225 PM CDT Tue Jun 26 2018

...Funnel Clouds Possible...

Conditions are right for funnel clouds or brief tornadoes across
portions of south central Wisconsin with the showers and
thunderstorms early this afternoon. There have been a few reports
of funnel clouds in Grant County just east of Dickeyville and a
brief tornado touchdown near Rewey within the last hour.

If you live in southwest or south central Wisconsin, remain on
the alert and be prepared to move to a place of safety if a funnel
should approach the ground.

Cronce

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:26 AM CDTFlash Flood WatchMKXGreen, Kenosha, Lafayette, Racine, Rock, Walworth20 hr
Jun 26, 2:39 PM CDTSpecial Weather StatementMKXWalworth51 min
Jun 26, 2:47 PM CDTTornado Warning Tornado observedMKXGreen, Iowa, Lafayette28 min
Jun 26, 3:26 PM CDTTornado WarningMKXDane, Green34 min
Jun 26, 3:35 PM CDTSpecial Weather StatementMKXWalworth25 min
Jun 26, 4:54 PM CDTAreal Flood AdvisoryMKXDane2 hr
Jun 26, 6:01 PM CDTSpecial Weather StatementMKXJefferson44 min
Jun 26, 6:23 PM CDTAreal Flood AdvisoryMKXKenosha, Racine, Rock, Walworth2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.